A formal model of interpretability of linguistic variables

Authors Ulrich Bodenhofer
Peter Bauer
Editors J. Casillas
O. Cordón
F. Herrera
L. Magdalena
Title A formal model of interpretability of linguistic variables
Booktitle Interpretability Issues in Fuzzy Modeling
Type in collection
Publisher Springer
Series Studies in Fuzziness and Soft Computing
Volume 128
Mark invited
ISBN 3-540-02932-X
Year 2003
Pages 524-545
SCCH ID# 156

The present contribution is concerned with the interpretability of fuzzy rule-based systems. While this property is widely considered to be a crucial one in fuzzy rule-based modeling, a more detailed investigation of what “interpretability” actually means is still missing. So far, interpretability has often been associated with heuristic assumptions about shape and mutual overlapping of fuzzy membership functions. In this chapter, we attempt to approach this problem from a more general and formal point of view. First, we clarify what, in our opinion, the different aspects of interpretability are. Following that, we propose an axiomatic framework for the interpretability of linguistic variables (in Zadeh’s sense) which is underlined by examples and application perspectives